Alert archive / North Carolina / Gale Watches in 2021

Gale Watch 7, NWS Newport/Morehead City, NC

December 23, 2021

NWS Newport/Morehead City, NC issued this gale watch at Dec 23, 2021, 3:28 PM EST. It took effect at Dec 25, 2021, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 23, 2021, 3:28 PM EST (20:28 UTC)
In effect from
Dec 25, 2021, 1:00 AM EST
Expired
Dec 24, 2021, 3:00 AM EST
In force
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

076 
WHUS72 KMHX 232028
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
328 PM EST Thu Dec 23 2021

AMZ152-154-240830-
/O.CON.KMHX.SC.Y.0112.000000T0000Z-211224T0000Z/
/O.NEW.KMHX.GL.A.0007.211225T0600Z-211226T0600Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
328 PM EST Thu Dec 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE
SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, seas 4 to 6 ft. For the 
  Gale Watch, southwest winds 20 to 30 kt with gusts up to 35 kt 
  and seas 7 to 10 ft possible.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...For the Small Craft Advisory, until 7 PM EST this 
  evening. For the Gale Watch, from late Friday night through 
  late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

AMZ156-158-240830-
/O.NEW.KMHX.GL.A.0007.211225T0600Z-211226T0600Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
328 PM EST Thu Dec 23 2021

...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE
SATURDAY NIGHT...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 6 to 9 ft possible.

* WHERE...The coastal waters from Ocracoke Inlet to Surf City.

* WHEN...From late Friday night through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
2 follow-up statements
066 
WHUS72 KMHX 232350
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
650 PM EST Thu Dec 23 2021

AMZ152-154-241200-
/O.CAN.KMHX.SC.Y.0112.000000T0000Z-211224T0000Z/
/O.CON.KMHX.GL.A.0007.211225T0600Z-211226T0600Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
650 PM EST Thu Dec 23 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
LATE SATURDAY NIGHT...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 7 to 10 ft possible.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...From late Friday night through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

AMZ156-158-241200-
/O.CON.KMHX.GL.A.0007.211225T0600Z-211226T0600Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
650 PM EST Thu Dec 23 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
LATE SATURDAY NIGHT...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 6 to 9 ft possible.

* WHERE...The coastal waters from Ocracoke Inlet to Surf City.

* WHEN...From late Friday night through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
672 
WHUS72 KMHX 240800
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
300 AM EST Fri Dec 24 2021

AMZ152-154-156-158-242100-
/O.UPG.KMHX.GL.A.0007.211225T0600Z-211226T0600Z/
/O.NEW.KMHX.GL.W.0018.211225T0900Z-211226T0300Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
300 AM EST Fri Dec 24 2021

...GALE WARNING IN EFFECT FROM 4 AM TO 10 PM EST SATURDAY...

* WHAT...Southwest winds 25 to 35 kt with gusts up to 40 kt and 
  seas 7 to 10 ft expected.

* WHERE...The coastal waters from Oregon Inlet to Surf City.

* WHEN...From early Saturday morning to Saturday evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AMZ135-242100-
/O.NEW.KMHX.SC.Y.0115.211225T0500Z-211226T0500Z/
Pamlico Sound-
300 AM EST Fri Dec 24 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT EST SATURDAY NIGHT...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  rough waters expected.

* WHERE...Pamlico Sound.

* WHEN...From midnight tonight to midnight EST Saturday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ150-242100-
/O.NEW.KMHX.SC.Y.0115.211225T0500Z-211226T0900Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
300 AM EST Fri Dec 24 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM
EST SUNDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 6 feet expected.

* WHERE...The coastal waters from Duck to Oregon Inlet.

* WHEN...From midnight tonight to early Sunday morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale watch went out at Dec 23, 3:27 PM EST, 1 minute earlier.

Area forecast discussion, Dec 23, 3:27 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
327 PM EST Thu Dec 23 2021

.SYNOPSIS...
High pressure will settle overhead today. The high then slides to
our south Friday through the holiday weekend. A cold front with
limited moisture will pass through the region Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Thu...Very quiet day across eastern North Carolina
this afternoon with cool 1024 mb pressure centered from the
mid-Atlantic states into the Carolinas under mainly zonal flow
aloft. Strong subsidence aloft is aiding in a paucity of clouds
across much of the area, and expect mainly clear conditions to
persist overnight. A few mid and high clouds could overspread
northern zones late tonight, spilling off of a quick moving
mid-level disturbance traversing the northeast CONUS.

As usual, guidance struggles to correctly forecast low temps in
radiational cooling regimes and maintained previous forecast
below model consensus. Main change was to further lower the
forecast over OBX where calm conditions are probable over more
sheltered portions. Would not be surprised to see Roanoke Island
make a run for the upper 20s given current Tds. Return flow will
nudge temperatures back up overnight along the coast as the high
retreats.

&&

.SHORT TERM /CHRISTMAS EVE/...
As of 310 PM Thu...High pressure continues to drift offshore
while weak ridging builds aloft. Across the Canadian Plains,
strong sub-990 mb low pressure is forecast to drag a cold front
across the Upper Midwest. Although the front is expected to
stall over the MS valley, the resultant pressure gradient
between it and the surface high will result in increased
southwesterly flow across the Carolinas with gusty conditions
across the coastal plain. Steady WWA at low levels will promote
increasing thicknesses and temperatures are expected to
moderate quickly into the upper 50s to low 60s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 230 AM Thu...Mild/dry weather with above normal highs are
expected from Fri into mid next week including the Christmas
Holiday weekend. The latest model runs do not offer any drought
relief as they do not indicate any significant precipitation
across eastern NC from late this week through mid next week.

Friday night through Wednesday... A weak cold front with
limited moisture should cross the area Sunday. we are not
expecting any precipitation with this system. High pressure
builds in behind the front for the remainder of the weekend into
early next week. A warm front could lift north through the area
Tue again with very limited moisture. Highs around 60 Fri then
the period of the weekend into mid next week should feature very
mild weather for late December with above normal temps each day
with highs at least in the 60s and perhaps low 70s inland
Sunday into mid next week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /through 18z Friday/...
As of 1240 PM Thu...High confidence in VFR conditions through
the TAF period. Cool high pressure in control over the terminals
with not a cloud in the sky, and this trend will continue
through the evening with light northeasterly winds becoming
calm. Some high clouds will likely filter across the northern
terminals overnight. No fog expected given how dry airmass is.

High pressure slides offshore to the southeast resulting in
southwesterly flow tomorrow at 5-10 kt with more gusty
conditions for PGV/ISO.

LONG TERM /Friday night through Monday/...
As of 230 AM Thu...Dry high pressure prevails through early
next week with mainly VFR conditions expected through Monday.

&&

.MARINE...
SHORT TERM /Through Friday/...
As of 325 PM Thu...Northeasterly flow of 10-15 kt continues over
all waters this afternoon as high pressure sits just inland.
Seas have slowly fallen through the day with only remaining SCA
conditions over central offshore waters where buoys continue to
report seas of 6 feet, elsewhere seas are 3-5 ft.

Winds will continue to calm overnight as the high crests over
the waters and eventually shifts to the southeast by Friday
morning. Flow veers southwesterly but begins to increase through
Friday as a cold front associated with strong low pressure in
Canada encroaches into the central CONUS. Despite the distance
of the front, the pressure gradient will tighten enough that
winds will increase to 15-20 kt by Fri night over coastal
waters, 10-15 kt over the sounds.

Seas will be able to drop to 2-4 feet by Friday morning as the
high moves overhead, but will build back to 3-5 feet by Fri eve
in SW flow.

LONG TERM /Friday through Monday/...
325 PM update...Gale Watches have been hoisted for the waters
south of Oregon Inlet given consistent signal in model guidance.
SCA conditions are likely to begin as early as Fri night.

Prev disc...Strong southwest to west winds are expected Fri
night through Sunday as a dry cold front crosses the waters.
High pressure will linger over the waters through early Fri with
SW winds 10-15 kt increasing to 15-20 kt in the afternoon. The
gradient tightens Fri night into Sat night ahead of an
approaching cold front resulting in winds increasing to 20-30 kt
with low end Gales possible south of Oregon Inlet late Fri
night into Sat night. The flow will become west and diminish to
15-25 kt Sunday morning, then become NW behind the front and
diminish to 15-20 kt. S/SW flow 10-15 kt is expected to develop
on Mon.

2-4 ft seas early Fri will build to 3-5 ft in the afternoon.
Seas build to 5-9 ft Fri night and will continue through Sat
night. On Sunday seas will  will then subside to 2-4 ft Thu
night into early Fri, building to 3-5 ft late Fri. Seas will
build to 5-9 ft Fri night into Sat and remain elevated AOA 6 ft
into Sunday. Seas are then forecast to subside to 3-5 ft Mon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Gale Watch from late Friday night through late Saturday night
     for AMZ152-154-156-158.
     Small Craft Advisory until 7 PM EST this evening for AMZ152-
     154.

&&

SYNOPSIS...MHX
NEAR TERM...MS
SHORT TERM...MS
LONG TERM...JME
AVIATION...JME/MS
MARINE...JME/MS
Hazardous weather outlook, Dec 23, 4:20 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
420 AM EST Thu Dec 23 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-240930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
420 AM EST Thu Dec 23 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Gale Watches in North Carolina, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.